ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

June 13, 2001

  • Medication error or professional judgement?
  • Safety Briefs
    • Even commonly used handheld calculators can mislead people and cause errors as this safety brief proves.
    • ADVAIR DISKUS (fluticasone propionate and salmeterol as powder for oral inhalation) dosing errors.
    • The NCCMERP has released new verbal order guidelines.
    • June 18-22 is the second annual National Healthcare Risk Management Week. The theme this year is "Healthcare Risk Managers: Creating a Safe Community for Patients, Staff and Visitors." For more information, go to www.ashrm.org.
    • To help meet one of JC's new patient safety standards that requires documentation of medication safety competencies, a medication administration video entitled, "Principles of Medication Administration," is available through ISMP. The video offers basic information to support safe and accurate medication administration practices and can be viewed during orientation or as a refresher for nurses. Along with the video you will receive a post-test that provides 1 hour of nursing CE credit, a medication "pass" guideline to use as an education and audit tool, a "do not crush medication list," and numerous written guidelines and procedures that address safe medication practices. The price of the videotape is $50 plus postage. Orders may be placed by Phone, Fax or the ISMP Web site.  Please click here to access the order form.
    • Bridge Medical Inc. has recently published a white paper entitled, "The Effect of Barcode-enabled Point of Care Technology on Medication Administration Errors." The white paper includes a description of barcode technology and a literature review that covers the benefits of medication barcode systems and barriers to effective use. The paper also presents case studies on three early adopters of the technology. Visit www.mederrors.com to view and print a copy.
    • Caution is advised if you use PRECEDEX (dexmedetomidine), a sedative for mechanically ventilated patients, and the antiemetic ZOFRAN (ondansetron). These vials appear very similar with teal caps and teal, purple and blue labeling. Zofran may appear in medication drawers of post-operative patients if the drug is prescribed for nausea and vomiting. If Precedex vials are mistakenly placed in the patient's medication drawer and accidentally given IV push, instead of by infusion as intended, it would increase the risk of clinically significant episodes of bradycardia and hypotension that have been associated with administration of dexmedetomidine. ISMP has informed Abbott Laboratories, the manufacturer of Precedex, about the problem. Here is a picture of the vials:

June 27, 2001

  • Insights into people will improve our safety systems
  • Put JC and ISMP newsletter to work!
    Since January 1, 2001, JC has required organizations that seek accreditation to proactively address all issues covered in their publication, Sentinel Event Alert, in an effort to prevent similar occurrences in their own organizations. Also, following and reacting to information published in the ISMP Medication Safety Alert! helps to demonstrate a proactive approach to error reduction and contributes to meeting another patient safety standard. The full story is in this issue of our newsletter.
  • ISMP / MSA Survey: Perceptions regarding a non-punitive culture in healthcare
  • Safety Briefs
    • Hazard Alert! A front panel band on the carton of Rugby brand Pain & Fever Drops (acetaminophen drops) suggests that it is comparable to INFANTS' TYLENOL Concentrated Drops (acetaminophen drops). Both products contain acetaminophen, 100 mg/mL, which has had a history of confusion with children's acetaminophen elixir (160 mg/5 mL). Mothers who were instructed to give a "teaspoonful of Tylenol" to their child have used the concentrate in error. In 1997, the July 16 and October 22 issues of the ISMP Medication Safety Alert! discussed fatal acetaminophen overdoses, and a September Dateline NBC highlighted another overdose victim, a child who needed a liver transplant. In our June 16, 1999 issue, we reported a hospital error where a child with fever was prescribed "10 mL of acetaminophen per protocol." The nurse used Infants' Tylenol instead of children's acetaminophen elixir. These overdoses led McNeil Consumer Products to redesign the label of Infants' Tylenol drops to emphasize the concentrated form. They also developed a special SAFE-TY-LOCK package with floppy "cusps" in the bottle's neck that admit a dropper, but act as one-way valves to prevent outward gravity flow of the concentrated suspension, making it difficult to pour teaspoonful amounts (see photo in the June 16, 1999, issue on our web site). While the Tylenol product has these safety features, the Rugby product does not, as other manufacturers are not required to use similar packaging. Further, Rugby's outer carton does not list a concentration. It states only that "each dropperful contains 80 mg." Worse, once the carton is discarded, the dropper bottle does not list the strength or concentration. If a different dropper is used, the wrong dose may result. Also, the label does not state that it is a concentrated form. It's difficult to understand why Rugby and other generic manufacturers aren't responsible for following the safety standard established by McNeil. We've alerted FDA to investigate generic acetaminophen concentrated drops packaging. Meanwhile, continue to remind parents about the different concentrations.

    • Avoid calcium phosphate precipitation with Trissel's newest publication. Trissel's Calcium and Phosphate Compatibility in Parenteral Nutrition (TriPharma Communications, Houston, TX 77225-0124; tel. 713-838-2334) is a pocketsize resource that combines available research and other information on the subject.
    • The FDA received a report about a potential medication error related to promotion of RISPERDAL (risperidone). Bottles of complimentary antibacterial gel promote Risperdal by name on the container. Might someone think the gel is actually Risperdal oral? Here's a photograph:

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP